MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS
Model Number 1440
Medical Device Problem Codes Failure to Charge (1085); Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/28/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section d4: lot number was not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was reported that the patient arrived at the emergency department with power issues.Log file review was requested, and the event log file displayed low power advisory / power cable disconnect / low power hazard alarms while tethered on batteries.It was stated that the cause of the alarm was not identified, and that no equipment was exchanged or returned.It was stated that there was no cause found for the alarm situation.The equipment was checked in the emergency department on multiple outlets.The universal battery charger (ubc) would not power on in any outlet and there were multiple power cords tried also to confirm.The patient's ubc was replaced due to it not functioning.It was additionally stated that exchanging the ubc resolved the alarms.It was communicated on 10sep2024 that the ubc was returned because it was inoperable.The ubc did not power on due to damaged power supply assembly caused by fluid ingress.It seemed like the patient was unable to charge the batteries because they were changing depleted batteries causing controller power alarms.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of alarm/functional issue with the universal battery charger (serial #(b)(6)) was confirmed with the returned unit.The unit was connected to an outlet and was not able to power on.Visual inspection revealed corrosion damage on the printed circuit boards, which is indicative of a fluid ingress issue.The customer did not provide a purchase order for the repair.The universal battery charger will be returned to the customer unrepaired and labeled ¿not for human use¿.Additional information reported that replacement of the universal battery charger resolved the alarm/functional issue.A root cause of the damaged printed circuit boards within the unit could not be determined.Heartmate 3 patient handbook rev c.Under section 3, battery charger overview, describes setting up the battery charger before use ¿before using the battery charger to charge heartmate batteries, it must be plugged in and turned on.The display panel on the front of the charger displays messages during setup and operation.¿ also, under ¿checking battery charge status using the on-battery power gauge¿, describes how to use the on-battery power gauge to confirm that the battery is fully charged.Under section 7, alarms and troubleshooting, battery related advisory messages ¿if the battery charger detects a problem with a battery, such as battery voltage too high or too low, or open battery circuit, the red light for the pocket comes on and a telephone symbol appears on the display panel to indicate a battery fault¿.Under section f, safety checklists, replace any equipment or system component that appears damaged or worn.Schedule a battery charger inspection and cleaning with thoratec-trained personnel.The safety inspection and cleaning includes (but is not limited to) functional testing, cleaning, and inspection.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE®
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key20307057
Report Number2916596-2024-06334
Device Sequence Number12933184
Product Code DSQ
UDI-Device Identifier00813024010678
UDI-Public(01)00813024010678(11)230707
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1440
Device Catalogue Number1440
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/20/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/10/2024
Supplement Date Received by Manufacturer10/17/2024
Initial Report FDA Received Date09/25/2024
Supplement Report FDA Received Date10/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/07/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age29 YR
Patient SexFemale
Patient Weight82 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American